New Mexico, 2013Blizzard and Heavy Snow in New Mexico, February 24 to 25, 2013
February 24 to 25, 2013 · NWS ABQ · 13 events in 13 counties and zones
A slow moving upper level storm system sliding southeast out of the Great Basin interacted with a potent back door cold front sliding south down the Front Range to produce widespread heavy snowfall, strong to damaging winds, and blizzard to near blizzard conditions for much of eastern New Mexico. S.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper level storm system sliding southeast out of the Great Basin interacted with a potent back door cold front sliding south down the Front Range to produce widespread heavy snowfall, strong to damaging winds, and blizzard to near blizzard conditions for much of eastern New Mexico. Widespread major impacts to travel developed across the eastern plains where nearly every U.S. and state highway as well as Interstates 25 and 40 were closed for several hours to even days. Snow and blowing snow produced drifts as high as 5 feet along the TX state line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 24, 4:50 AM MST, 6 hours 10 minutes earlier.
Area forecast discussion, Feb 24, 4:50 AM MST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
450 AM MST SUN FEB 24 2013
.AVIATION...
12Z TAF CYCLE
DETERIORATING CONDITIONS WILL PROGRESSIVELY SPREAD EASTWARD ACROSS
NEW MEXICO INTO THE AFTERNOON AS A LOW PRESSURE SYSTEM MOVES INTO
THE STATE. SOME SNOW BANDS AND SHOWERS WILL STRETCH FROM THE
SOUTHWESTERN MOUNTAINS TO THE CENTRAL AND NORTHERN MOUNTAINS
THROUGH THE LATE MORNING WITH ONLY SPOTTY MVFR CONDITIONS AND
INCREASING MOUNTAIN OBSCURATIONS. WINDS WILL STEADILY INCREASE IN
SPEED IN MANY AREAS TOWARD THE AFTERNOON WITH MANY LOCATIONS
OBSERVING GUSTS OF 25 TO 35 KT. AS THE SURFACE FRONT PLUNGES INTO
NORTHEASTERN NEW MEXICO LATE THIS AFTERNOON...EXPECT ABRUPT SURGE
OF WINDS WITH GUSTS TO 40 AND 45 KT TO SPREAD SOUTHWARD DOWN THE
PLAINS INTO THE EVENING AND OVERNIGHT. SNOW WILL ALSO SPREAD
EASTWARD INTO THE PLAINS THIS AFTERNOON AND INTO TONIGHT WITH VERY
POOR VISIBILITIES IN SNOW AND BLOWING SNOW. IFR TO LIFR CONDITIONS
WILL PLAGUE A LARGE SWATH OF THE EASTERN PLAINS OF NM TONIGHT.
52
&&
.PREV DISCUSSION...341 AM MST SUN FEB 24 2013...
DYNAMIC STORM SYSTEM BEARING-DOWN ON NEW MEXICO WILL BRING
SIGNIFICANT WIND AND SNOW IMPACTS TODAY INTO MONDAY...ESPECIALLY
ACROSS THE EASTERN PLAINS.
AT 00Z...THE APPROACHING UPPER LEVEL TROUGH WAS OVER UT/NV AND
BEGINNING TO CLOSE-OFF A LOW. 00Z UPPER AIR OBSERVATIONS SHOWED
-34C OVER SALT LAKE CITY AND -35C OVER ELKO AT 500MB. THIS IS A
COLD SYSTEM TO SAY THE LEAST AND IF THESE TEMPS MAKE IT DOWN INTO
NM...AND IT LOOKS LIKE THEY WILL...THIS WILL BE THE COLDEST SYSTEM
OF THE SEASON SO FAR FOR OUR AREA. THE KABQ 00Z SOUNDING SHOWED A
PWAT OF ONLY 0.18 INCH...WHICH IS ROUGHLY 70% OF NORMAL.
HOWEVER...THE 00Z MODEL SOLUTIONS SHOW THE PWAT INCREASING TO
NEAR 0.30 INCH AT KABQ BY 18Z AND EVEN FURTHER ACROSS THE EAST
CENTRAL PLAINS...TO OVER 0.40 INCH SUNDAY NIGHT. SO...MOISTURE
WON'T BE A PROBLEM LIKE IT WAS WITH THE COLD SYSTEM ON THE
11TH/12TH OF THIS MONTH. THE 00Z MODELS ALL AGREE ON A DECENT
ROUND OF SNOW ACROSS THE SOUTHWEST MOUNTAINS THIS MORNING. SNOW IS
ALREADY FLYING BACK OVER ARIZONA AND SOME ENHANCEMENT CAN BE SEEN
ACROSS EASTERN ARIZONA APPROACHING OUR AREA AS THE UPPER LOW
CONTINUES TO SINK SSE. DECIDED TO INCLUDE THE SOUTHWEST MOUNTAINS
IN A WINTER WEATHER ADVISORY...WITH SNOWFALL OF 3-5 INCHES
EXPECTED (MORE OVER THE PEAKS). OTHERWISE...THE CURRENT SET OF
ADVISORIES AND WARNINGS LOOK TO BE ON TRACK. SIGNIFICANT IMPACTS
ARE EXPECTED ACROSS THE EAST CENTRAL AND NORTHEAST PLAINS TONIGHT
AS A WEAK TROWAL TAKES SHAPE WITH THE UPPER LOW MOVING ACROSS THE
SOUTHEAST PLAINS. THE TROWAL REALLY GETS GOING OVER TEXAS AND
OKLAHOMA MONDAY AND THIS WINTER SYSTEM WILL DEFINITELY BE A NEWS-
MAKER. SNOW AND BLOWING SNOW WILL CONTINUE INTO MONDAY ACROSS THE
EASTERN PLAINS AS THE UPPER LOW GRADUALLY PULLS EAST ACROSS NORTH
TEXAS. STRONG WINDS WILL CONTINUE TO BE ADDRESSED IN THE WINTER
WEATHER MESSAGE...EXCEPT FOR OVER SOUTHWEST CHAVES COUNTY WHERE A
WIND ADVISORY HAS BEEN ISSUED.
MUCH COLDER AIR WILL MOVE IN WITH THIS SYSTEM...WITH HIGHS
GENERALLY 15-25 DEGREES BELOW NORMAL TODAY AND MONDAY. BELOW TO
WELL BELOW NORMAL TEMPERATURES LOOK TO PERSIST THROUGH THE WEEK
WITH A COUPLE WAVES MOVING ACROSS NORTHERN NEW MEXICO AND
DELIVERING REINFORCING SHOTS OF COLD AIR. TUESDAY'S SYSTEM WILL
MOVE SE OVER COLORADO AND FAR NORTHERN NEW MEXICO...BRINGING WIND
IMPACTS TO MUCH OF OUR AREA AND SNOWS TO THE NORTHERN MOUNTAINS.
AN END TO THE WAVE-TRAIN IS IN SIGHT WITH BOTH THE 00Z GFS AND
ECMWF SHOWING A LARGE RIDGE PUMPING-UP ACROSS THE ROCKIES OVER THE
WEEKEND. LOOK FOR A GRADUAL TREND TOWARD NORMAL TEMPERATURES NEXT
WEEKEND WITH PLENTY OF SUN.
11
.FIRE WEATHER...
UNSETTLED WEATHER WILL PLAGUE NEW MEXICO THE NEXT FEW DAYS AS A
PROGRESSIVE STREAM OF DISTURBANCES MOVES OVER AND NEAR THE STATE.
TODAY'S DISTURBANCE IS TURNING INTO MORE OF A FULL-FLEDGED STORM
SYSTEM WITH A SLOWER PACE ON A TRACK MUCH FARTHER TO THE SOUTH. IN
FACT THE MODELS...IN PARTICULAR THE NAM...DRASTICALLY FLIPPED THE
FORECASTED POSITION OF THE UPPER LOW FOR THIS AFTERNOON. THIS WILL
INDUCE A BETTER COVERAGE OF SNOW OVER THE CENTRAL TO EAST CENTRAL
PARTS OF THE FIRE WEATHER FORECAST AREA. SNOW WILL IMPACT THE WEST
CENTRAL ZONES AND TO A LESSER EXTENT THE NORTHWESTERN
PLATEAU...BUT COVERAGE WILL INCREASE FARTHER EAST NEAR THE
NORTHERN AND CENTRAL MOUNTAINS AND INTO THE PLAINS. GUSTY
NORTHWEST WINDS WILL USHER IN MUCH COOLER AIR AS THE FRONT
CONTINUES TO INVADE. WINDS WILL BE NORTHERLY BEHIND THE SEGMENT OF
THE FRONT THAT SPILLS DOWN THE PLAINS LATE THIS AFTERNOON AND INTO
TONIGHT. THESE WINDS WILL BE STRONGER WITH SOME GUSTS TO 55 MPH
SPREADING SOUTH THIS EVENING AND TONIGHT...LEADING TO NEAR
BLIZZARD CONDITIONS IN THE SNOWFALL.
GUSTY POST FRONTAL NORTHWEST WINDS WILL IMPACT MUCH OF CENTRAL TO
WESTERN NM ON MONDAY WITH THE STRONGER NORTH WINDS TAKING MOST OF
THE DAY TO RELAX BELOW 25 TO 35 MPH SUSTAINED SPEEDS. SUCH COOLER
TEMPERATURES AND EXPECTED SNOW PACK WILL PRECLUDE ANY FIRE WX
CONCERNS THOUGH. VENTILATION WILL BE EXCELLENT IN MOST AREAS MONDAY.
THE NEXT DISTURBANCE WILL ARRIVE LATE TUESDAY INTO TUESDAY
NIGHT...BEING MORE OF A CLIPPER THAT WILL JUST SKIM THE NORTH
CENTRAL TO NORTHEASTERN ZONES. CONSEQUENTLY LESS PRECIPITATION WILL
ACCOMPANY THIS DISTURBANCE...BUT THE BREEZY TO WINDY WEST/NORTHWEST
WINDS WILL REMAIN WIDESPREAD OVER THE FORECAST AREA. GOOD
VENTILATION CAN BE EXPECTED WITH TEMPERATURES STAYING SEVERAL
DEGREES BELOW NORMAL AND TOO COOL TO SUPPORT ANY CRITICAL HUMIDITY
OR FIRE WX.
WINDS WILL RETAIN THEIR NORTHWESTERLY DIRECTION ON WEDNESDAY...BUT
SPEEDS WILL NOT BE AS HIGH. TEMPERATURES WILL NOT BE ABLE TO RECOVER
MUCH THOUGH...AND THE NEXT DISTURBANCE ALOFT WILL BE RIGHT ON ITS
HEELS FOR THURSDAY. THIS THURSDAY SYSTEM IS SHOWN TO BE STARVED OF
MOISTURE FOR ANY NOTABLE PRECIPITATION. RIDGING INTO THE WEEKEND
WILL FINALLY LET TEMPERATURES CREEP BACK TO NEAR AVERAGE.
52
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM NOON TODAY TO 6 PM MST MONDAY FOR THE
FOLLOWING ZONES...NMZ523-527>539.
WINTER WEATHER ADVISORY UNTIL 6 AM MST MONDAY FOR THE FOLLOWING
ZONES...NMZ508-510>516.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MST MONDAY FOR THE
FOLLOWING ZONES...NMZ517-518-521-522-524-526.
WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM MST THIS EVENING FOR
THE FOLLOWING ZONES...NMZ540.
&&
Hazardous weather outlook, Feb 24, 5:10 AM MST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
510 AM MST SUN FEB 24 2013
NMZ501>540-251300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
510 AM MST SUN FEB 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A SIGNIFICANT WINTER STORM WILL BRING SNOW AND WIND IMPACTS TO
MUCH OF THE AREA TODAY AND TONIGHT. THE GREATEST IMPACTS ARE
FORECAST ACROSS THE RATON RIDGE AND THE NORTHEAST AND EAST CENTRAL
PLAINS WHERE NEAR WHITEOUT CONDITIONS ARE POSSIBLE DUE TO STRONG
WINDS AND HEAVY SNOW. MAJOR IMPACTS TO TRAVEL ARE EXPECTED ALONG
INTERSTATE 25 BETWEEN THE COLORADO LINE AND GLORIETA PASS...AND
MORE SO ALONG INTERSTATE 40 BETWEEN CLINES CORNERS AND THE TEXAS
BORDER. WINTER WEATHER ADVISORIES ARE IN EFFECT FOR MUCH OF
CENTRAL NEW MEXICO...INCLUDING THE SOUTHWEST MOUNTAINS. WINTER
STORM WARNINGS ARE IN EFFECT FOR MUCH OF EASTERN NEW MEXICO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE WINTER STORM SYSTEM WILL EXIT INTO TEXAS ON MONDAY...BUT SNOW
AND WIND IMPACTS WILL LINGER ACROSS THE EASTERN PLAINS FOR MUCH OF
THE DAY. WINTER STORM WARNINGS WILL CONTINUE THROUGH MONDAY
AFTERNOON FOR MUCH OF EASTERN NEW MEXICO.
AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS COLORADO AND
NORTHERN NEW MEXICO LATE TUESDAY AND BRING STRONG WINDS TO MUCH OF
THE AREA...AND SNOWS TO THE NORTHERN MOUNTAINS AND ADJACENT
HIGHLANDS. WIND ADVISORIES MAY BECOME NECESSARY ON TUESDAY.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.
11
Heavy Snow, Raton Ridge/Johnson Mesa
- When
- February 24, 11:00 AM MST to February 25, 6:00 AM MST
- Where
- Raton Ridge/Johnson Mesa forecast zone
- Reported by
- ASOS
Snowfall amounts of 2-5 inches were reported across the zone. Along with the snow there were recorded sustained wind speeds in the mid 50's with gusts nearing 70 mph. Side roads leading from Clayton to Raton were closed during this storm by NM DOT due to hazardous driving conditions.
Heavy Snow, Northeast Highlands
- When
- February 24, 11:00 AM MST to February 25, 6:00 AM MST
- Where
- Northeast Highlands forecast zone
- Reported by
- COOP Observer
Snowfall amounts of 3-6 inches were reported across the zone.
Heavy Snow, Union County
- When
- February 24, 11:00 AM MST to February 25, 11:00 AM MST
- Where
- Union County forecast zone
- Reported by
- COOP Observer
Snowfall amounts of 2-5 inches were reported across the zone. There were also some road closures in the area due to hazardous driving conditions in snow and blowing snow per NM DOT.
Blizzard, Guadalupe County
- When
- February 24, 5:00 PM MST to February 25, 2:00 PM MST
- Where
- Guadalupe County forecast zone
- Reported by
- Department of Highways
Snowfall amounts ranging from 4-8 inches were reported from co-op observers across the county. Wind gusts in the 40's were reported. NM DOT closed the main interstate that runs through this county as well as several side roads in the area due to the hazardous blizzard conditions.
Blizzard, Quay County
- When
- February 24, 5:00 PM MST to February 25, 2:00 PM MST
- Where
- Quay County forecast zone
- Reported by
- Department of Highways
Snowfall amounts ranging from 3-10 inches were reported from co-op observers across the county. Sustained wind speeds in the mid forties along with gusts into the fifties were recorded in the county as well. NM DOT closed the main interstate that runs through this county as well as several side roads in the area due to the hazardous blizzard conditions.
Blizzard, Curry County
- When
- February 24, 5:00 PM MST to February 25, 2:00 PM MST
- Where
- Curry County forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Department of Highways
Snowfall amounts ranging from 5-12 inches were reported from co-op observers across the county with drifts measuring over one foot. Gusts into the fifties were recorded. NM DOT closed the main interstate that runs through this county as well as several side roads in the area due to the hazardous blizzard conditions. There was also a report of a power outage due to storm (Twitter) but can not be confirmed. Local news media reported 2 days after the event that an 81 year old man had died after he slipped on ice and hit his head while shoveling his driveway after the storm.
Blizzard, Roosevelt County
- When
- February 24, 5:00 PM MST to February 25, 2:00 PM MST
- Where
- Roosevelt County forecast zone
- Reported by
- Department of Highways
Snowfall amounts ranging from 3-6 inches were reported from co-op observers across the county. Wind gusts into the fifties were recorded. Some thunder and lightning was reported in this system from observers. NM DOT closed the main interstate that runs through this county as well as several side roads in the area due to the hazardous blizzard conditions.
Blizzard, De Baca County
- When
- February 24, 5:00 PM MST to February 25, 2:00 PM MST
- Where
- De Baca County forecast zone
- Reported by
- Department of Highways
Snowfall amounts ranging from 3-5 inches were reported from co-op observers across the county. Wind gusts nearing 70 mph were recorded. NM DOT closed several side roads in the area due to the hazardous blizzard conditions.
Heavy Snow, Estancia Valley
- When
- February 24, 5:00 PM MST to February 25, 4:00 AM MST
- Where
- Estancia Valley forecast zone
- Reported by
- COOP Observer
Snowfall amounts ranging from 4-9 inches were reported across the zone. NM DOT also closed down I-40 eastbound through this area due to hazardous driving conditions in snow and blowing snow.
Heavy Snow, Central Highlands
- When
- February 24, 5:00 PM MST to February 25, 4:00 AM MST
- Where
- Central Highlands forecast zone
- Reported by
- COOP Observer
Snowfall amounts ranging from 3-6 inches were reported across the zone. NM DOT also closed down I-40 eastbound through this area due to hazardous driving conditions in snow and blowing snow.
Heavy Snow, South Central Highlands
- When
- February 24, 5:00 PM MST to February 25, 4:00 AM MST
- Where
- South Central Highlands forecast zone
- Reported by
- COOP Observer
Snowfall amounts ranging from 3-6 inches were reported across the zone. Several roads were closed across the area due to hazardous driving conditions.
Heavy Snow, Chaves County Plains
- When
- February 24, 11:00 PM MST to February 25, 11:00 AM MST
- Where
- Chaves County Plains forecast zone
- Reported by
- COOP Observer
Snowfall amounts of 2-4 inches were reported across the zone. Wind speeds sustained in the 30's with gusts into the 50's were also observed with this system. There were also some road closures in the area due to hazardous driving conditions in snow and blowing snow per NM DOT.
Heavy Snow, Eastern Lincoln County
- When
- February 24, 11:00 PM MST to February 25, 11:00 AM MST
- Where
- Eastern Lincoln County forecast zone
- Reported by
- COOP Observer
Snowfall amounts of 3-5 inches were reported across the zone. Sustained wind speeds nearing 40 mph sustained and gusts into the 50's were recorded in this zone. There were also some road closures across the northern part of the area due to hazardous driving conditions in snow and blowing snow per NM DOT.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Texas, February 24 to 25, 2013$13 million · 20 events
- Tornado and Flash Flooding in Florida, February 24 to 26, 2013$7.6 million · EF0 · 24 events
- Blizzard in Oklahoma, February 24 to 25, 2013$1.3 million · 2 events
- Tornadoes and Hail in Louisiana, February 24 to 25, 2013$150,000 · EF1 · 15 events
- Blizzard and Hail in Texas, February 24 to 25, 20132 injured · 1.25 in hail · 23 events
- High Wind in Texas, February 24 to 25, 201361 kt wind · 33 events
- High Wind and Strong Wind in California, February 24, 2013$22,000 · 57 kt wind · 4 events
- Blizzard and Winter Storm in Colorado, February 24, 20137 events
- Damaging Winds in Oklahoma, February 24, 201359 kt wind · 4 events
- High Wind in New Mexico, February 24, 201362 kt wind · 2 events
- High Wind in Texas, February 24, 201373 kt wind · 2 events
- Heavy Snow in Washington, February 24 to 25, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427810, 427811, 427813, 427796, 427798, 427801, 427802, 427803, 427806, 427807, 427808, 427814, 427815.